North Carolina, 2016

Damaging Winds in North Carolina, July 27, 2016

July 27, 2016 · NWS MHX · 2 events in 2 counties and zones

Scattered thunderstorms developed across eastern North Carolina during the evening of July 27th 2016 as the sea breeze moved inland into very unstable air. A couple of the storms became severe producing damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

Scattered thunderstorms developed across eastern North Carolina during the evening of July 27th 2016 as the sea breeze moved inland into very unstable air. A couple of the storms became severe producing damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jul 27, 1:59 PM EST, 3 hours 55 minutes earlier.

Area forecast discussion, Jul 27, 1:59 PM EST, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
259 PM EDT WED JUL 27 2016

.SYNOPSIS...
Bermuda high pressure offshore with a trough inland will persist
through the weekend. A weak cool front will approach from the
northwest next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
As of 230 PM Wednesday...Oppressive heat conts over region with
temps well into the 90s for all but beaches. No change with heat
advisory thru early evening with heat index values mainly ranging
from 105 to 109...a few sites even aoa 110 at times. Good instab
has developed and starting to see some convection fire to the W.
Forcing is limited and winds aloft quite weak with mid/upr ridge
just to the S...so expect mainly wdly sct to sct storms this
afternoon and cont into the evening...especially inland. As usual
for this time of year with good instab a brief marginal severe
storm with strong winds will be possible...however storm
organization unlikely given weak flow aloft. Overnight will keep
small pop nrn tier but expect mainly dry conditions after evening
convection fades. No change to temps with muggy lows 75 to 83.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
As of 230 PM Wednesday...Not much overall change with big ridge
aloft cont to the S...it may nudge E a bit allowing a little
better winds aloft to spread over the region. Cont hot with temps
away from beaches well into the 90s and heat index values above
105 again. Models show slightly drier air aloft over the region
with precip water values dropping a bit. Still expect wdly sct to
sct storms to develop with good instab and with winds aloft a
little stronger may have a better chc of a severe storm or two
with damaging winds especially NW tier. Will cont trends of prev
fcst with higher pops inland and lower to no pops beaches.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
As of 245 PM Wed...Heat and humidity will continue through the
first part of the weekend. A cold front will move south into NC
this weekend and will stall somewhere over the region through
early next week. There will be scattered convection Thursday to
Saturday with more widespread rain/thunderstorms expected Sunday
through early next week.

Friday...Lower dewpoints will help limit CAPE values across E NC
on Friday. However, shortwave energy traveling through central NC
could add to the instability, and act as a trigger. With ample
flow aloft,some storms could be severe, but coverage will be
limited. High temperatures once again will reach the upper 90s
inland and the low 90s near the coast.

Saturday...Front will slowly approach from the north on Saturday.
There may be some scattered sea breeze convection early in the
afternoon, but more widespread convection will move in from the
NW later in the afternoon. High temperatures will maybe be a
degree or two lower, still in the mid to upper 90s inland and the
low 90s along the coast.

Sunday through Wednesday...Impulses will ride along the stalled front
leading to periods of widespread rain and thunderstorms. High
pressure originating in coastal New England, will attempt to
build in off the Mid-Atlantic coast on Wednesday which will help
dry things out, at least for the northern tier. 850 mb
temperatures will decrease for this period, and combined with
increased cloud cover will drop high temperatures into the low 90s
inland/upper 80s coast Sunday and Monday, and then a few more
degrees lower Tuesday and Wednesday.

Low temperatures through the weekend and early next week will
range from the low/mid 70s inland to the upper 70s/low 80s along
the coast.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Short term /Through Thursday/...
As of 1230 PM Wednesday...Confident will see mainly VFR thru much
of this forecast period. Some widely scattered to sct storms
expected this afternoon into the evening and again Thu afternoon
however given uncertain coverage will only mention VCTS in
TAFS...very brief sub VFR cant be ruled out however. Persistence
for overnight as have not seen fog or stratus past couple night
with light WSW winds.

Long Term /Thursday Night through Monday/
As of 245 PM Wed...VFR conditions expected for most of the long
term. The exceptions being scattered convection Friday and
Saturday, and possibly more widespread rain/convection for Sunday
and Monday. Patchy morning fog will be possible, especially where
precip occurred. Winds will continue to be SW 5-15 knots.

&&

.MARINE...
Short Term /Tonight and Thu/
As of 230 PM Wednesday...High pressure offshore and trof to the W
and N will lead to mainly SW winds thru the period. Gradient is
looser nrn tier and may see variable winds these waters especially
into this evening. Speeds will peak in the late afternoon and
early evening hours srn tier with some gusts to around 20 kts poss
during these times...otherwise speeds mainly 5 to 15 kts. Seas 1
to 3 feet N and 2 to 4 feet central and S wl cont.

Long Term /Thursday Night through Monday/
As of 245 PM Wed...Scattered convection possible Friday and
Saturday with more widespread thunderstorms possible Sunday and
Monday. Winds will be 10 to 20 knots out of the SW, but will turn
more westerly over the northern waters Monday afternoon. Seas are
expected to be 2 to 4 feet through the period.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Heat Advisory until 8 PM EDT this evening for NCZ029-044>047-
     079>081-090>095-098-103.
MARINE...None.

&&

SYNOPSIS...RF
NEAR TERM...RF
SHORT TERM...RF
LONG TERM...SGK
AVIATION...RF/SGK
MARINE...RF/SGK
Hazardous weather outlook, Jul 27, 2:45 AM EST, 15 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
345 AM EDT WED JUL 27 2016

NCZ090>094-280745-
DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-
345 AM EDT WED JUL 27 2016

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HEAT INDEX VALUES OF 105 TO 110 DEGREES WILL AGAIN BE POSSIBLE
THURSDAY AND FRIDAY AND HEAT ADVISORIES ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ104-280745-
OUTER BANKS HYDE-
345 AM EDT WED JUL 27 2016

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ095-098-103-280745-
CARTERET-ONSLOW-OUTER BANKS DARE-
345 AM EDT WED JUL 27 2016

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.
   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HEAT INDEX VALUES OF 105 TO 110 DEGREES WILL AGAIN BE POSSIBLE
THURSDAY AND FRIDAY AND HEAT ADVISORIES ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ029-044>047-079>081-280745-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-
345 AM EDT WED JUL 27 2016

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

THERE IS A MARGINAL THREAT OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING. THE PRIMARY THREATS WILL BE STRONG GUSTY WINDS AND
HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HEAT INDEX VALUES OF 105 TO 110 DEGREES WILL AGAIN BE POSSIBLE
THURSDAY AND FRIDAY AND HEAT ADVISORIES ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 27, 4:26 PM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
526 PM EDT WED JUL 27 2016

NCZ044-080-272215-
BEAUFORT-PITT-
526 PM EDT WED JUL 27 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BEAUFORT AND EAST
CENTRAL PITT COUNTIES...

AT 526 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WASHINGTON...
MOVING EAST AT 15 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WASHINGTON...RIVER ROAD...GOOSE CREEK STATE PARK...CHOCOWINITY...
WASHINGTON PARK AND GRIMESLAND.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3562 7674 3536 7692 3550 7723 3567 7717
TIME...MOT...LOC 2126Z 290DEG 15KT 3557 7712

SGK
Special weather statement, Jul 27, 4:52 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
552 PM EDT WED JUL 27 2016

NCZ046-047-081-272245-
TYRRELL-MAINLAND HYDE-WESTERN DARE-
552 PM EDT WED JUL 27 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN MAINLAND
DARE...SOUTHERN TYRRELL AND NORTHEASTERN MAINLAND HYDE COUNTIES...

AT 550 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 17 MILES SOUTHWEST OF WANCHESE TO 18
MILES NORTH OF SWAN QUARTER FERRY TERMINAL. MOVEMENT WAS SOUTHEAST AT
10 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

THESE STORMS WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHERN
TYRRELL...NORTHEASTERN MAINLAND HYDE AND SOUTHERN WESTERN DARE
COUNTIES. THESE STORMS WILL ALSO BE OVER HIGHWAY 264.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3549 7585 3551 7624 3571 7632 3570 7571
      3557 7569
TIME...MOT...LOC 2150Z 300DEG 8KT 3562 7580 3564 7622

SGK
Special weather statement, Jul 27, 5:17 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
617 PM EDT WED JUL 27 2016

NCZ029-044-080-081-272315-
BEAUFORT-PITT-MAINLAND HYDE-MARTIN-
617 PM EDT WED JUL 27 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BEAUFORT...SOUTH
CENTRAL MARTIN...WESTERN MAINLAND HYDE AND EAST CENTRAL PITT
COUNTIES...

AT 616 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR WASHINGTON TO 7 MILES NORTHWEST OF
SWAN QUARTER FERRY TERMINAL. MOVEMENT WAS SOUTHEAST AT 10 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
WASHINGTON...RIVER ROAD...BELHAVEN...AURORA FERRY TERMINAL...
GOOSE CREEK STATE PARK...BAYVIEW FERRY TERMINAL...
SWAN QUARTER FERRY TERMINAL...CHOCOWINITY...WASHINGTON PARK...
GRIMESLAND AND PANTEGO.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3540 7715 3570 7724 3561 7630 3528 7611
TIME...MOT...LOC 2216Z 324DEG 9KT 3559 7715 3549 7639

SGK

The radar

The Morehead City radar (KMHX), 113 km away, was scanning. The volume nearest the first event began at 22:52 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hyde

When
July 27, 5:54 PM EST
Where
Hyde County, 5.34 mi N of Lake Lndg
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.557, -76.085

Strong winds blew down trees along North Lake Road near Lake Mattamuskeet.

Thunderstorm Wind, Pamlico

When
July 27, 7:58 PM EST
Where
Pamlico County, 2.07 mi N of Arapahoe
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.060, -76.830

Strong winds blew down a tree onto power lines along Highway 306 north of Arapahoe.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2016Every state in 2016This day in weather historyWarnings in North Carolina, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 640846, 640845.